1. Expert Q&A: Protecting a person with dementia from financial abuse - Weds 26 June, 3:30-4:30 pm

    Financial abuse can have serious consequences for a person with dementia. Find out how to protect a person with dementia from financial abuse.

    Sam, our Knowledge Officer (Legal and Welfare Rights) is our expert on this topic. She will be here to answer your questions on Wednesday 26 June between 3:30 - 4:30 pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

  1. mousehold

    mousehold Registered User

    Mar 25, 2015
    27
    Norfolk
    Please can anyone tell me about this drug. The home told me she was put on it twice a day and taken off nightly temazepam. I don't like what I have read about Respiridone at all, it is anti-psychotic. They said she was getting angry but now she can hardly talk and constantly cries out 'can somebody help me?' all the time and is walking around with painful swollen legs, now I see has hand is swelling. I feel angry at their choice of drugs as I was pleased they gave her sleeping pills to calm her down but they have stopped, why? The side effects of Respiridone look horrible. I will ring doc to talk about her drugs, can the home decide t change drugs or only doc? Please anyone talk about respiridone, reading about it has made me feel angry and anxious, why doesn't anyone sit down with me and explain anything?
     
  2. katie1

    katie1 Registered User

    Aug 5, 2014
    122
    Kendal Cumbria
    Make an appointment to go and see them for a chat. Ask the GP for advice.
    My Dad was given it when he was in hospital (also without our knowledge!) to calm him because of aggression frustration and anxiety, but it had no effect so they stopped it.
    Different people may react in different ways to drugs, so don't believe every side effect. The home may just be trying to find something that helps. However they should explain it to you thats why I suggest you go and chat face to face if you can and ask to see the records of what has been going on, their reasons for having it prescribed, who prescribed it and when. Then you will know more about it.
     
  3. jaymor

    jaymor Volunteer Moderator

    Jul 14, 2006
    12,245
    Female
    England
    A doctor will have prescribed the drug for the care home nursing staff to administer. You need to speak to the doctor who prescribed it.

    My husband took this medication for a while and had no side effects from it.
     
  4. Saffie

    Saffie Registered User

    Mar 26, 2011
    22,491
    Female
    Near Southampton
    Reading up rispiridone on the net is frightening but sometimes it's a case of needs must and, as already mentioned, the side effects do not always occur and are often short-lived.

    My husband was put on this drug in hospital because he showed signs of being paranoid and suffering hallucinations which were making him aggressive. He was like a zombie for a couple of days but was then fine - or as fine as he was before anyway.

    I was upset about it too but was assured by the professionals that it was a very low dose. He was on it for around 4 months before it was felt he no longer needed it.
    As with all medication, it's a case of balancing the pros and the cons.
     
  5. Isabella41

    Isabella41 Registered User

    Feb 20, 2012
    901
    Northern Ireland
    Risperidone was the making of my mum. She was so agressive and paranoid and I found it nigh on impossible to cope. She once lashed out with her walking stick during a clinic visit and hit the radiator so hard she left a dent in it. Like you I was more than aprehensive about this drug having read up on it. They started mum on the lowest dose and titrated it up until they were certain it was at a level that calmed her down without any unpleasant side effects. They kept her on it for just over a year and then weaned her off it to see how she was. Thankfully she was fine as the agressive phase has now passed.
    I would speak with the GP so that they can reassure you further. Temezapam is a sleeping tablet so not really useful for use during the day. It also has a short half life. This means its effects are not long lasting whereas the Risperidone has a longer half life.

    I hope this helps.
     
  6. mousehold

    mousehold Registered User

    Mar 25, 2015
    27
    Norfolk
    Thanks everyone that has helped. I spoke to her doc who said it wasn't the kind of thing they want people to be on for long and he was going to look into reducing/withdrawing it depending on what the care home said. I'm going to let them know I want to have more info about her meds, thanks for replies.
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.